West Virginia, 2010

Flash Flooding in West Virginia, August 11, 2010

August 11, 2010 · NWS RLX · 3 events in 3 counties and zones

With plenty of sunshine, a convective complex developed during the heat of the afternoon over central Ohio in a weak wind flow. The storms intensified as they drifted southeast into southern Ohio and southern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$405,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

With plenty of sunshine, a convective complex developed during the heat of the afternoon over central Ohio in a weak wind flow. The storms intensified as they drifted southeast into southern Ohio and southern West Virginia. The rain did bring some temporary relief from the heat. Minor flash flooding occurred. Rain rates of up to 2 inches in an hour were likely.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 11, 2:57 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 11, 2:57 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT WED AUG 11 2010

.SYNOPSIS...
SHOWERS AND SCATTERED THUNDERSTORMS THIS EVENING. A WEAK FRONT
MEANDERS ACROSS THE AREA INTO THURSDAY. MOISTURE CONTINUES TO
INCREASE INTO THURSDAY WITH WEAK UPPER LEVEL FEATURES MOVING BY IN
NORTHWEST FLOW ALOFT.

&&

.NEAR TERM /THROUGH THURSDAY/...
WITH COPIOUS LOW LEVEL MOISTURE AND AN UNSTABLE ATMOSPHERE
THUNDERSTORMS HAVE DEVELOPED OVER SE OHIO...NE KENTUCKY AND THROUGH
WEST VIRGINIA. MULTIPLE OUTFLOW BOUNDARIES HAVE ACTED AS A BOON FOR
FURTHER DEVELOPMENT AND GUSTY WINDS. WHILE VERTICAL SHEAR IS
GENERALLY LACKING IN THIS AIRMASS...SOME SEVERE WIND DAMAGE AND
SMALL HAIL IS POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS.

EXPECTING SOMEWHAT DISORGANIZED CONVECTION TO SLUMP SOUTHEASTWARD
THROUGH THE EVENING WITH MUCH OF THE SCATTERED CONVECTION
DISSIPATING AROUND SUNSET. PORTIONS OF THE MORE ORGANIZED MCS MAY
SURVIVE THROUGH THE OVERNIGHT AND PASS THROUGH SOUTHERN WV.

THE OTHER STORY WITH THE FORECAST IS THE HEAT AROUND THE AREA.
SEEING HEAT INDICES IN THE 100 TO 105 DEGREE RANGE IN THE LOWLAND
AREAS CURRENTLY. HEAT ADVISORY FOR OUR KY COUNTIES AS WELL AS A FEW
SOUTHERN OHIO AND SW WEST VIRGINIA COUNTIES GOES THROUGH THIS
EVENING. WITH FORECAST HEAT INDICES AROUND THE 100 DEGREE MARK...MAY
NEED TO EXTEND INTO TOMORROW OR BEYOND IF NEIGHBORS KEEP EXCESSIVE
HEAT WARNINGS UP AGAINST. AN INCREASE IN CLOUD COVER MAY HELP KEEP
HEAT INDICES DOWN TOMORROW.

THURS AN UPPER TROUGH PASSES OVER WITH ADDITIONAL SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP. WITH HEAVY PRECIPITATION IN SOME
SPOTS TODAY AND PW VALUES FORECAST TO BE IN EXCESS OF 2 IN
TOMORROW...WILL NEED TO KEEP A CLOSE EYE ON WATER ISSUES.

WENT ABOVE GUIDANCE ON LOWS TONIGHT AS IT APPEARED TO HAVE A COOL
BIAS LAST NIGHT. TWEAKED MET GUIDANCE FOR MAX TEMPS TOMORROW.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
S/W TROF AXIS QUICKLY EXITS OFF TO EAST THURSDAY EVENING. DECREASED
POPS OVERNIGHT...LEAVING SCHC ACROSS SOUTHERN MTNS BY DAWN FRIDAY.
WITH SUCH A MUGGY ATMOSPHERE...JUST CANT RULE OUT A SHOWER OVERNIGHT
ACROSS THE SOUTH.

DRY AIR IN THE MID LEVELS ADVECTS IN FRIDAY. MODELS SHOW ENOUGH OF A
CAP ARND H6 THAT CONVECTION SHOULD BE LIMITED TO SOUTHERN AREAS
WHERE SOMEWHAT OF LOW LEVEL MOISTURE CONVERGENCE WILL BE FOUND IN
AFTN THAT MAY BE ENOUGH TO SPARK CONVECTION. HOWEVER..EVEN
THERE...NOTHING MORE THAN LOW CHC IS WARRANTED GIVEN AFOREMENTIONED
CAP.

MUCH THE SAME STORY FOR SATURDAY WITH UPR HEIGHTS BUILDING A LITTLE
FURTHER NORTH IN RESPONSE TO DOWNSTREAM TROF AMPLIFICATION. AGAIN
KEPT LOW CHC ACROSS THE SOUTH WHERE ENOUGH MOISTURE MAY RESIDE TO
SUPPORT A FEW STORMS.

CONTINUED TO STAY CLOSE TO MET/LCL MOS FOR HIGHS IN THE SHORT TERM.
EXPECT MAY BE A SLIGHT UPWARD TICK IN AFTN TEMPS FRI AND SATURDAY
FROM RECENT DAYS WITH LESS IN THE WAY OF CONVECTION TO PUT A HAMPER
ON THINGS. GENERALLY LOOKING AT LWR 90S SE OH AND MUCH OF THE
LOWLANDS...WITH UPR 80S EXTREME NORTH. HEAT INDEX VALUES LOOK TO
STAY ARND A HUNDRED. MAY BE ABLE TO MIX DOWN SOME SLIGHTLY DRIER AIR
ALOFT IN AFTN. ATTM NOT ANTICIPATING ANY ADVISORIES. RAN ON THE
HIGH SIDE OF GUIDANCE FOR LOWS GIVEN MUGGY NATURE TO ATMOSPHERE. LOW
TO MID 70S LOOK COMMON OUTSIDE OF THE MTNS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MID AND HIGH CLOUDS WILL BE ADVECTING IN FROM WEST LATE SATURDAY
NIGHT...THUS KEPT OVERNIGHT LOWS ON WARM SIDE OF GUIDANCE.

AS WAS FEARED YESTERDAY...APPEARS THE FRONT SLATED FOR SUNDAY/MONDAY
WILL HAVE A HARD TIME CLEARING CWA. GIVEN THAT THE UPR TROF WILL BE
GAINING LATITUDE ON SUNDAY AS UPR LOW PULLS NORTH THRU HUDSON BAY
...FEEL THAT FRONT WILL STALL OUT SOMEWHERE ACROSS THE AREA AND
BECOME DIFFUSE. ESPECIALLY GIVEN DOWN STREAM RIDGING ALONG EAST
COAST. PW WILL ONCE AGAIN CROSS 2 INCH MARK...MEANING DOWNPOURS A
WORRY GIVEN A SLOW MOVEMENT OF FRONT. PUT HVY RAIN FLAG IN WX GRIDS
AND THREW A MENTION IN HWO. BUMPED POPS INTO LKLY TO CORRESPOND WITH
MAX HEATING IN AFTN. APPEARS DEEPER MOISTURE WILL PUSH EAST OUT OF
CWA SUNDAY EVENING WITH SFC FRONT LAGGING ACROSS OH RVR. THINKING
CONVECTION WILL FOLLOW SUIT...AND HAVE HIGHER POPS FOLLOWING DEEPER
MOISTURE. DID LEAVE CHC POPS OVERNIGHT TO ACCOUNT FOR FRONT AND
MUGGY ATMOSPHERE. LOOKS LIKE MAIN AXIS OF FORCING WILL TRY TO SHIFT
INTO MTNS NEXT WEEK. WILL BE WATCHING THE GULF OF MEXICO FOR
INFUSION OF MOISTURE UP THE OLD BOUNDARY. AS IT STANDS NOW...EXPECT
A MAINLY DIURNAL NATURE TO CONVECTION...WITH A FOCUS MORE TOWARD THE
MTNS.

GENERALLY FOLLOWED HPC FOR TEMPS...TWEAKING HERE OR THERE...LOOKING
AT MID TO UPR 80S. OF COURSE DEPENDENT ON EXTENT OF AFTN CONVECTION.
LOWS UPR 60S FOR LOWS.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A WEAK UPPER LEVEL DISTURBANCE AND ABUNDANT LOW LEVEL MOISTURE
HAS RESULTED IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS PORTIONS
OF SOUTHEAST OHIO AND WESTERN WEST VIRGINIA.

THESE STORMS...SOME OF WHICH ARE CAPABLE OF PRODUCING GUSTY
WINDS...WILL CONTINUE TO PUSH EAST AND SOUTH THROUGH THE AREA BY 03Z.
THUNDERSTORMS ARE EXPECTED TO DISSIPATE AFTER SUNSET.

ABUNDANT CLOUDS SHOULD ACT TO LIMIT THE DEVELOPMENT OF FOG TONIGHT
AND EXPECT CONDITIONS WILL GENERALLY BECOME MVFR IN LIGHT FOG.
HAVE EKN DROPPING TO POSSIBLE IFR IF SKY COVER REMAINS LIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: LOWER VISIBILITIES TONIGHT FROM 03Z TO 12Z
IN FOG.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03
04   05 EDT 1HRLY       14   15   16   17   18   19   20   21   22
23   00   01 CRW CONSISTENCY  H    H    H    H    H    H    H
H    H    H    M    M HTS CONSISTENCY  H    M    M    M    H    H
H    H    H    H    M    M BKW CONSISTENCY  H    H    H    H    H
H    H    H    H    H    H    H EKN CONSISTENCY  H    H    M    M
H    H    H    H    H    H    M    M PKB CONSISTENCY  H    H    H
H    H    H    H    H    H    H    M    M CKB CONSISTENCY  H    H
H    H    H    H    H    H    H    H    M    M

AFTER 18Z THURSDAY...
IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS THURSDAY THROUGH THE
WEEKEND.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TAX
NEAR TERM...TAX
SHORT TERM...30
LONG TERM...30
AVIATION...TAX
Hazardous weather outlook, Aug 11, 3:11 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
411 PM EDT WED AUG 11 2010

OHZ066-067-075-076-085-VAZ003-004-WVZ007>011-013>020-025>040-046-047-
122015-
PERRY-MORGAN-ATHENS-WASHINGTON-MEIGS-DICKENSON-BUCHANAN-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
411 PM EDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL MOVE INTO THE AREA SUNDAY AND STALL INTO MONDAY.
WITH THE AMOUNT OF MOISTURE IN PLACE AND THE SLOW MOVING NATURE OF
THE COLD FRONT...THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL
TO PRODUCE DOWNPOURS. SHOULD CONFIDENCE INCREASE ON THE TREAT OF
WATER PROBLEMS...THEN A WATCH MAY BE NEEDED OVER THE NEXT FEW DAYS
FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ083-084-086-087-WVZ005-006-024-122015-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-GALLIA-LAWRENCE OH-
WAYNE-CABELL-MINGO-
411 PM EDT WED AUG 11 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL MOVE INTO THE AREA SUNDAY AND STALL INTO MONDAY.
WITH THE AMOUNT OF MOISTURE IN PLACE AND THE SLOW MOVING NATURE OF
THE COLD FRONT...THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL
TO PRODUCE DOWNPOURS. SHOULD CONFIDENCE INCREASE ON THE TREAT OF
WATER PROBLEMS...THEN A WATCH MAY BE NEEDED OVER THE NEXT FEW DAYS
FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 11:55 AM EST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1255 PM EDT WED AUG 11 2010

OHZ066-111800-
PERRY OH-
1255 PM EDT WED AUG 11 2010

...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY...

AT 1248 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF LANCASTER...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SOMERSET AROUND 115 PM...JUNCTION CITY AROUND
125 PM...NEW LEXINGTON AROUND 135 PM...SHAWNEE AROUND 145 PM...NEW
STRAITSVILLE AROUND 150 PM AND HEMLOCK AROUND 155 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3969 8205 3955 8206 3955 8226 3958 8228
      3959 8238 3960 8239 3973 8237 3975 8240
      3982 8240 3983 8248 3989 8247

08
Special weather statement, Aug 11, 1:06 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
206 PM EDT WED AUG 11 2010

OHZ083>086-111845-
GALLIA OH-JACKSON OH-MEIGS OH-VINTON OH-
206 PM EDT WED AUG 11 2010

...A STRONG THUNDERSTORM WILL AFFECT JACKSON...NORTHERN GALLIA...
SOUTHWESTERN MEIGS AND VINTON COUNTIES...

AT 159 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
JACKSON...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3916 8279 3917 8277 3921 8277 3923 8272
      3939 8245 3921 8238 3905 8198 3901 8203
      3901 8204 3900 8205 3877 8237 3912 8280

08
Special weather statement, Aug 11, 2:06 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT WED AUG 11 2010

OHZ085-086-WVZ007-008-112015-
GALLIA OH-JACKSON WV-MASON WV-MEIGS OH-
306 PM EDT WED AUG 11 2010

...A STRONG THUNDERSTORM WILL AFFECT JACKSON...NORTHEASTERN GALLIA...
NORTHERN MASON AND SOUTHEASTERN MEIGS COUNTIES...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
POINT PLEASANT...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THIS WILL IMPACT

I-77 BETWEEN MILE MARKERS 124 AND 155 IN WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3905 8212 3902 8155 3900 8153 3895 8154
      3893 8151 3891 8151 3890 8153 3885 8152
      3863 8161 3867 8174 3869 8175 3868 8178
      3881 8229

08
Special weather statement, Aug 11, 2:32 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
332 PM EDT WED AUG 11 2010

OHZ085-WVZ007>009-014>018-027>029-112030-
BRAXTON WV-CALHOUN WV-CLAY WV-GILMER WV-JACKSON WV-KANAWHA WV-
MASON WV-MEIGS OH-PUTNAM WV-ROANE WV-WIRT WV-WOOD WV-
332 PM EDT WED AUG 11 2010

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BRAXTON...CALHOUN...
CLAY...JACKSON...MASON...NORTHERN KANAWHA...NORTHERN PUTNAM...
ROANE...SOUTHEASTERN MEIGS...SOUTHERN GILMER...SOUTHERN WIRT AND
SOUTHWESTERN WOOD COUNTIES...

AT 324 PM EDT...NUMEROUS STRONG THUNDERSTORMS WERE LOCATED FROM
MASON...EXTENDING NORTHEAST THROUGH EASTERN MEIGS AND SOUTHERN WIRT
COUNTIES...MOVING EAST AT 30 MPH. THESE STORMS WILL AFFECT
KANAWHA...PUTNAM...ROANE...GILMER...CALHOUN...BRAXTON AND CLAY
COUNTIES AT LEAST THROUGH 430 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

...I-64 BETWEEN MILE MARKERS 40 AND 57 IN WEST VIRGINIA...I-77
BETWEEN MILE MARKERS 96 AND 162 IN WEST VIRGINIA...I-79 BETWEEN MILE
MARKERS 1 AND 78...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 90
AND 95.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3896 8076 3874 8054 3858 8075 3852 8086
      3850 8086 3847 8091 3823 8159 3863 8218
      3869 8219 3896 8203 3912 8180

08
Local storm report, Aug 11, 3:00 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     NELSONVILLE             39.46N 82.23W
08/11/2010                   ATHENS             OH   DEPT OF HIGHWAYS

            TREE DOWN ON COUNTY ROAD 73

&&

JAMIEM
Special weather statement, Aug 11, 3:35 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
435 PM EDT WED AUG 11 2010

KYZ101>103-105-OHZ083-085>087-WVZ005>008-013>018-026>030-036-037-
112330-
BOONE WV-BOYD KY-BRAXTON WV-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-JACKSON WV-JACKSON OH-
KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-MASON WV-
MEIGS OH-NICHOLAS WV-PUTNAM WV-ROANE WV-WAYNE WV-WIRT WV-
435 PM EDT WED AUG 11 2010

...STRONG THUNDERSTORMS WILL AFFECT
BOYD...CABELL...CALHOUN...CARTER...CLAY...FAYETTE...GALLIA...GILMER..
.GREENUP...JACKSON...KANAWHA...LAWRENCE...LINCOLN...MASON...NORTH
CENTRAL LAWRENCE...NORTHERN BOONE...NORTHERN
WAYNE...PUTNAM...ROANE...SOUTHEASTERN MEIGS...SOUTHERN
JACKSON...SOUTHERN WIRT...WEST CENTRAL LEWIS...WESTERN BRAXTON AND
WESTERN NICHOLAS COUNTIES...

AT 430 PM EDT...STRONG THUNDERSTORMS WERE LOCATED OVER THE
AREA...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

...I-64 BETWEEN MILE MARKERS 155 AND 191 IN KENTUCKY...AND BETWEEN
MILE MARKERS 1 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96
AND 155 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 57...THE
WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 57 AND 95.

THIS WILL ALSO IMPACT

...ROUTE 119 BETWEEN MILE MARKERS 50 AND 80.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3853 8317 3871 8304 3875 8289 3874 8287
      3859 8284 3860 8276 3868 8278 3869 8270
      3884 8266 3885 8277 3894 8277 3894 8281
      3895 8280 3905 8111 3901 8102 3906 8091
      3907 8061 3789 8098 3830 8325

21

The radar

The Charleston,WV radar (KRLX), 67 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Cabell

When
August 11, 4:04 PM EST to 5:45 PM EST
Where
Cabell County, 0.79 mi SW of Huntington to 0.87 mi SSW of Hodges
Cause
Heavy Rain
Property damage
$200,000
Reported by
CoCoRaHS
Coordinates
38.413, -82.481

A few spotters in the city of Huntington measured 3 to 4 inches of rain for the localized maximum rain amounts. The rain duration was around 3 hours. Stream and street flooding closed several roads. Vehicles were flooded and abandoned on the streets. Fourpole Creek flooded portions of Ritter Park. The usual viaduct flooding also occurred. The Cabell County emergency services director said the first responders were overwhelmed and the road closures brought the city to a halt.

Flash Flood, Raleigh

When
August 11, 6:50 PM EST to 8:15 PM EST
Where
Raleigh County, 0.71 mi NNW of Rhodell to 0.71 mi NNW of Odd
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
37.609, -81.306

Streams flooded roads and caused debris slides. Water flooded a few parked cars near Helen. An automatic rain gauge on Tams Mountain measured 2.94 inches in less than 3 hours.

Flash Flood, Wyoming

When
August 11, 8:00 PM EST to 9:00 PM EST
Where
Wyoming County, Glen Rogers to 1.79 mi S of Glen Rogers
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
37.720, -81.420

Streams flooded and closed roads around Glen Rogers. These streams were coming off of Guyandotte Mountain and feeding the headwaters of Laurel Fork.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247472, 247474, 247478.